Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS North Platte, NE

May 21, 1998Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 21, 1998, 6:40 AM MDT for Perkins County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1998, 6:40 AM MDT (12:40 UTC)
Expired
May 21, 1998, 7:30 AM MDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Perkins County, NE

What was reported inside it

TimeReportWhereRemark
May 21, 6:50 AM MDTHail 0.88Elsie, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 211237 RRA
SVRLBF
NEC135-211330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 AM CDT (640 AM MDT) THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERKINS COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 730 AM MDT (830 AM CDT)

* AT 639 AM MDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES EAST SOUTHEAST OF OGALLALA OR 8 MILES NORTH
  NORTHEAST OF ELSIE MOVING EAST NORTHEAST AT 20 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MTM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:09 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 21, 2:09 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 AM CDT THU MAY 21 1998

...FORECAST PROBLEM WILL BE TEMPERATURES AND THUNDERSTORM CHANCES...

MODELS LOOK CONFUSED WITH THE LONG WAVE TROUGH NEAR THE WEST COAST. AT
12Z A SHORTWAVE COMES OUT OF THE WEST COAST TROUGH AND AFFECTS
SOUTHWEST NEBRASKA AT 12Z AND AS PREVIOUS SHIFT POINTED OUT TO
ME...VORT MAXES ON SATELLITE AND WHAT MODELS INITIALIZED IS NOT
AGREEING WITH SATELLITE. AT 00Z...HINT OF VORT LOBE ACROSS WESTERN
NEBRASKA WITH DIFFERENCE BETWEEN ETA AND NGM ON 500 LOW PLACEMENT WITH
NGM FURTHEST NORTH INTO SW MONTANA AND ETA SOUTH WITH LOW NEAR SLC. AVN
HAS LOW OVER CENTRAL NEV. 700 VVEL AT 00Z TONIGHT POSITIVE MOTIONS OF
+2 TO +6 OVER SW NEB. MODELS STILL DIFFER BY 48 HOURS IN 500 LOW
POSITION WITH NGM OVER NORTHERN WY AND ETA AND AVN OVER SE IDAHO.
OVERALL CONFIDENCE WITH MODEL FORECAST IS VERY LOW.

06Z SFC ANALYSIS SHOWED A STATIONARY FRONT ALONG KS...NEB BORDER TO
SOUTH OF GLD TO LOW IN DEN. ETA AND NGM SHOW LLJ ACROSS CENTRAL PLAINS
TONIGHT AND TOMORROW NIGHT. INSTABILITY CONTINUES ALONG WITH GOOD 850
MOISTURE REMAINING OVER CWA THROUGH 48 HOURS WITH CAPES TONIGHT IN
50-2000 J/KG RANGE AND 500-3000 J/KG AT 00Z SAT. CIN FORECASTED DURING
BOTH PERIODS TO BE -20 TO -40 J/KG ACROSS CWA. THERE IS NO REAL
ORGANIZED Q VECTOR CONVERGENCE...BUT SOME PRETTY DECENT UPSLOPE FLOW
THROUGHOUT FORECAST PERIOD. BASICALLY...PERSISTENCE IS WAY TO GO.

GUIDANCE LOOKS TOO COLD TODAY AND WILL GO SLIGHTLY ABOVE FOR HIGHS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF BB 079/056 078/052 075 702635  ANW BB 076/057 076/053 074 702635
OGA BB 080/056 079/052 075 702635  ONL BB 077/059 075/054 074 702635
IML BB 081/057 079/053 076 702635  BBW BB 079/057 077/053 075 702635
VTN BB 076/056 076/052 074 703635

MICHELS

In the hours before

Special weather statement, May 21, 12:58 AM MDT, 5 hours 42 minutes before
NEZ006>010-026>029-036>038-059-210730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 AM CDT THU MAY 21 1998

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM
CDT HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT
HAS BEEN CANCELLED FOR MCPHERSON...LOGAN...LINCOLN...CUSTER...
BLAINE...LOUP...GARFIELD...WHEELER...BROWN...ROCK...HOLT...BOYD AND
KEYA PAHA. CITIES INCLUDED IN THIS CANCELLATION ARE NORTH
PLATTE...BROKEN BOW...AINSWORTH...ONEILL...BURWELL AND BASSETT.

THE ATMOSPHERE HAS STABILIZED SLIGHTLY AND ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS
BEEN CANCELLED.

MICHELS
Special weather statement, May 21, 12:58 AM MDT, 5 hours 42 minutes before
NEZ006>010-026>029-036>038-059-210730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 AM CDT THU MAY 21 1998

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM
CDT HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT
HAS BEEN CANCELLED FOR MCPHERSON...LOGAN...LINCOLN...CUSTER...
BLAINE...LOUP...GARFIELD...WHEELER...BROWN...ROCK...HOLT...BOYD AND
KEYA PAHA. CITIES INCLUDED IN THIS CANCELLATION ARE NORTH
PLATTE...BROKEN BOW...AINSWORTH...ONEILL...BURWELL AND BASSETT.

THE ATMOSPHERE HAS STABILIZED SLIGHTLY AND ANY THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THEREFORE...THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 500 AM CDT HAS
BEEN CANCELLED.

MICHELS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:11 PM MDTTornado WarningLBFDeuel, Garden64 min
May 20, 9:14 PM MDTSevere Thunderstorm WarningLBFGarden61 min
May 20, 9:28 PM MDTSevere Thunderstorm WarningLBFCherry62 min
May 20, 9:52 PM MDTSevere Thunderstorm WarningLBFDeuel63 min
May 21, 4:26 AM MDTSevere Thunderstorm WarningLBFChase64 min
May 21, 4:33 AM MDTSevere Thunderstorm WarningLBFPerkins62 min
May 21, 5:36 AM MDTSevere Thunderstorm WarningLBFPerkins64 min
May 21, 6:15 AM MDTSevere Thunderstorm WarningLBFHayes50 min
May 21, 6:29 AM MDTSevere Thunderstorm WarningLBFKeith46 min
May 21, 6:36 AM MDTSevere Thunderstorm WarningLBFLincoln64 min
May 21, 6:44 AM MDTSevere Thunderstorm WarningLBFFrontier66 min
May 21, 7:27 AM MDTSevere Thunderstorm WarningLBFFrontier63 min
May 21, 7:38 AM MDTSevere Thunderstorm WarningLBFLincoln62 min
May 21, 8:28 AM MDTSevere Thunderstorm WarningLBFFrontier32 min
May 21, 1:19 PM MDTSevere Thunderstorm WarningLBFArthur66 min
May 21, 1:33 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker62 min
May 21, 2:09 PM MDTSevere Thunderstorm WarningLBFMcPherson66 min
May 21, 2:57 PM MDTSevere Thunderstorm WarningLBFHooker, McPherson, Thomas63 min
May 21, 3:03 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln62 min
May 21, 5:38 PM MDTSevere Thunderstorm WarningLBFFrontier62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.